Sie sind auf Seite 1von 6

Hypovolemic Shock

John Michaels, a 64 old male comes to the ER because of nausea, two episodes of
vomiting large amounts of dark brown liquid, and complaints of extreme
weakness. He also reported dizziness when he stood or sat up abruptly.
PMHx: Gastritis
ETOH: 2-3 drinks a day
Smoking: 1PPD X 30 years
Social: Divorced, commodities trader
Meds: 2-3 ASA/day for pain; Zantac
1. What are your thoughts at this point? What other information do you need?
Any recent illnesses? Last visit to MD? I would inquire as to how long hes been
taking aspirin and drinking alcohol. Has he had any previous bouts with gastritis? If
so, when? Has he has had any recent procedures or past hx of surgical procedures?
Initially, my thoughts were an upper GI bleed related to aspirin and alcohol
consumption, and past history.

Vitals and labs on admission:


BP

96/60 mm Hg lying; 84/50 mm Hg standing

HR

102 bpm

Hgb 12.5 g/dl

Resp 20 breaths/min
Hct

40%

100.2F (tympanic)

WBCs 12,000

2. At this point, what do think is going on? Why?


External fluid loss due to vomiting. Temperature and WBCs elevated in response to
inflammatory process. His Hct and Hgb levels are slightly lower than normal so I
would be proactive in checking for cause. I know that he vomited blood so my radar
is focusing in on GI issues. HR is slightly increased; RR is on the higher end of
normal so I would monitor that (could be stress/anxiety of being in the hospital).

3. What further assessments would you make at this time? What might you see at
this point?

Check oxygenation and perfusion, pulse ox, and saturation levels. Get patient
weight for baseline so further assessment can be done regarding fluid loss and
edema. I might see decreased capillary refill, anxiety, change in LOC, decreased
urine output and possible JVD if I were to assess this patient.
4. What interventions should be done?
Minimize fluid loss, possible fluid replacement. I would assess response to therapy
especially if on fluid resuscitation (watching for fluid overload). Initiate comfort
measures and support such as elevate patients legs, trunk flat, head & shoulders
above chest.

An hour later, Mr. Michaels has 500 ml of dark-brown, coffee ground liquid coming
from his NG tube. He is complaining of feeling very nauseated and lightheaded.
Vitals: BP 80/50 mm Hg, HR 124, RR 24, T 100F.
5. Explain the pathophysiology behind Mr. Michaels symptoms and intravascular
volume changes. Why are his vitals abnormal? RR in response to metabolic
acidosis- patient is trying to blow off CO2; may also be in response to blood losses.
Patient is exhibiting hypotension due to fluid loss AEB low BP. Heart rate is elevated
in response to the body trying to compensate (vasoconstriction).

6. How is preload, afterload, CO and CI affected?


Preload would be decreased; afterload would be decreased; CO/CI would be
decreased. The SVR would be increased. The decrease in response is likely due to
not enough amount of blood coming in to the heart to pump.

7. Do you think he is in a shock state? If so, which phase is he in and why? If not,
defend your answer.
Yes, because his body is beginning to compensate. Class II- compensatory phase.
His symptoms indicate there is an increase in hr (>100/bpm), pulse is elevated, RR
is increased as blood loss worsens.

8. If ABGs were drawn, what would you expect to see?


Most likely we would see respiratory alkalosis >7.45, PCO2 would be low, HCO3
would be within normal limits.
9. What would be the most priority at this time?

Controlling fluid loss, determining why patient had liquid (abnormal) coming out of
from the NG tube, fluid replacement.
Mr. Michaels is transferred to the ICU. He continues to have coffee ground
drainage from his NG. On physical exam, he is pale, cool to touch, diminished pulses
in his feet. Neuro intact but restless at times, lungs with few crackles noted. ECG
monitor:

10. Interpretation? Sinus tachycardia

Abdomen non tender to palpation. Bowel sounds hypoactive. Urinary catheter


draining concentrated, amber colored urine, 20 ml in the past hour.
Vitals and labs:
BP

86/50 mm Hg lying

HR

122 bpm

Hgb 7.9 g/dl

Resp 26 breaths/min
Hct

24.2%

99.8F (tympanic)
WBCs 12,500

Sodium 148
Potassium 3.4
BUN 32
Creatinine 1.1 Magnesium 1.8
(LOW NORMAL Norm is 1.8-2.6)
Lactate 7.7 ( Norm .5-2.2 if venous, .5-1.6 if
arterial)
11. What are your thoughts of his assessment now? Why?
Patient status is decompensating. His Hgb and Hct levels have declined in response
to a loss of blood. Vital organs are compensating more by increasing the HR and RR
with blood being shunted to the vital organs. Other organs such as the kidneys are
beginning to fail as evidenced by an increased BUN and also creatinine level.
Initial orders as follows:
Monitor ECG, vitals, I&O every hour
Bedrest
NG to LIS. Irrigate with 30ml NS q2h and prn until clear

NPO
Mylanta 30ml q4h via NG.
Protonix
IV infusion of D5LR at 100ml/hr
2 units PRBcs
EGD in AM
CBC, Plt, PT, PTT, CMP, and UA in AM
12. Anything you would question or add? Lactated ringers because lactate levels
are elevated. Mylanta via NG tube when the NG is on low-intermittent suction. I
would question if the response to therapy would be able to be achieved effectively.
The medication may not serve its purpose if it is given then suctioned out. I may
also clarify the order for Protonix as the route of administration is not noted.

A pulmonary artery catheter is inserted for fluid resuscitation and monitoring CVP.
Initial CVP reading is 2. Three liters Lactated Ringers is ordered to run wide open.
The initial goal is to obtain CVP of 10.

13. What other parameters could be obtained at this time and what would you
expect them to look like? Example: Cardiac outputincrease or decrease? Explain
why.
A-line for oxygenation sats- possibly decreased. CO would be decreased in response
to a fluid loss. Daily weight, possibly edema noted. I would look at I & O to assess
for renal function or lack thereof.

14. What fluids can be given in addition to crystalloids? When would they be
appropriate?
Colloid-albumin to expand volume and help decrease permeability. This would be
appropriate because we want to add the fluids and make sure they dont filter out
from the veins. Ultimately, we want to restore this patients hemodynamics back to
a normal level.

15. What are some complications of rapid fluid replacement?

Fluid overload, hypothermia, pulmonary edema, ARDS, hemodilution. Crackles on


auscultation, elevated JVD, dyspnea.

16. Hypothermia may be a complication. What nursing intervention can be done to


avoid his?
Possibly warming fluids prior to administration. Provide a warm blanket to patient to
elevate body temperature. Airway rewarming through humidified oxygen via mask
or nasal tube.
17. What additional interventions would be appropriate at this time?
Reassessing the patient to determine if interventions were working appropriatelytissue perfusion, intravascular volume. Look at CVP or PAOP to monitor the
response to fluid administration.
18. What nursing intervention can be done to limit fluid loss?
Monitor intake and output, daily weight, limiting the amount of blood draws,
checking IV site and tubing for disconnections, kinks, and s/s of infiltration.

19. He remains hypotensive despite fluid blouses. What is your next intervention?
Call physician. Obtain order for vasopressor or vasoconstrictors. We want to
decrease the risk of any further extravasation in the patient. We are trying to
restore fluid volume and keep it within the venous system.

20. BP remains 84/48, HR 122, RR 24.


CVP 2, PAOP 4, SVR 800

The resident orders Norepinephrine IV, start at 8mcg/min and titrate to keep SBP >
90.

21. Is this an appropriate order at this time? What effects will this medication have
on Mr. Michaels condition?

Yes, I believe that this will help his condition. It will help by vasoconstricting the
vessels so that cardiac output and stroke volume increase. When this occurs, his
blood pressure should increase and the tissues can then perfuse correctly.

22. You prepare to give the first unit of PRBs. Describe your nursing responsibilities
once you receive the blood product, until it is completed.
Perform hand hygiene. Verify patient using 2 identifiers and cross reference with
the blood order sheet. Check barcode in blood band. Check blood for leaks,
discolorations, etc. Check the patency of the IV; flush with NS. Hang the saline and
blood products (I would hang tubing, spike bags, etc.). I would then set the infusion
rate on the pump for an initial flow rate 2mL/min, opening port at IV site and begin
infusion. Stay with patient and monitor for adverse reactions. Vitals taken 15
minutes after infusion begins, if no reaction increase flow rate according to agency
policy or MD orders. I would recheck vitals at the end of the transfusion. I would
also make sure transfusion did not run longer than 4 hours. Disconnect the tubing
from patient and flush IV with NS, dispose of tubing in biohazard bag along with
blood bag. Perform hand hygiene and document transfusion procedure according to
policy.

At 7AM, Mr. Michaels is transported to the GI lab for EGD. He was found to have
diffuse gastritis with a 2cm duodenal ulcer. No clots were noted. A biopsy specimen
was taken and tested for H. pylori and a culture and sensitivity test was completed.
He was transferred back to the ICU where his condition steadily improved with
prescribed PPI, antacids and fluid replacement.